Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Sudden change, why could this be?

My DD is going to be 10 and has been diagnosed with generalized anxiety and ADHD a few years ago. She is on Zoloft and we’ve tried several stimulants to help with her focus but they’ve only made her anxiety worse.

This week she has started a constant bouncing motion when standing. There have been no changes to her meds…. so is this just something that could just come on all of a sudden??

She never had this restless type movement before and I just find it odd that it came on all of a sudden.

Replies

So, are you saying the only med she’s taking currently is Zoloft?

Posted by BC on May 15, 2014 at 4:15am

Yes only Zoloft. And she’s been on it for about 2.5 years

Posted by JAJ on May 15, 2014 at 5:04am

She is about to enter puberty and her homones can interact with meds. That might have something to do with it. Also a growth spurt might make her meds less effective.

Posted by YellaRyan on May 15, 2014 at 5:06am

I’m not saying this is THE cause (because quite honestly without having a lot more detailed description of the activity I’m reluctant to take any guesses).  Just something to consider or think about.

SSRIs decrease dopamine levels.  Having ADHD & only taking an SSRI (taking no dopamine increasing meds/supplements) technically/theoretically makes ADHD symptoms worse.  Again, just something to consider.

Posted by BC on May 15, 2014 at 5:17am

Sounds like psycho motor agitation. This happens sometime and there could be a million reasons why it could be happening. In these cases, if there is no obvious reason, it is best to acknowledge the change and take steps to either accommodate or fix it, otherwise you risk driving yourself crazy. If you’re crazy, your no help to anyone.

I have one suggestion. My son experiences significantly less agitation when he takes Intuniv. Its a nonstimulant treatment for ADHD. Perhaps you could ask your doctor about that.

Hope this information is helpful to you.
Sue H in PC, Ohio

Posted by SueH on May 15, 2014 at 5:17am

Thank you. I had never heard of psychomotor agitation.
We meet with her doctor in two weeks so will certainly be discussing it this constant restless movement.

She’s always had social issues with her peers but its certainly been a tougher year and she’s also more aware that she’s not fitting in.
Heart wrenching as a parent to hear how kids exclude and instigate.
So there’s definitely been increased anxiety that could be the trigger for this.
Thanks again

Posted by JAJ on May 15, 2014 at 6:14am

Could it be stimming? That is more common with those who are autistic, but can happen in individuals with ADHD as well. Stimming is often caused or exasperated by anxiety.

Penny
ADDconnect Moderator & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on May 15, 2014 at 4:22pm

talk about social issue, it is not easy for all the kids.  Some speech language pathologist who specializes to teach ADHD or high function Autism kid social skill like how to take turn, communicate to peer, recognize other’s feeling..etc.  You may want to consider that.  My son is in a group of 4 boys under the pathologist for about 1 month.  I heard from other mom that they see their child behavior better ( start to be invited to playdate ) about 7 - 12 months later. 

Since my son already have IEP on speaking language, I also request assessment on his social skill at his school.  Not surprise, he is doing very poor and he will get extra service from school speech therapist to work on his social skill. 

Hopefully, as time goes by, they understand how to properly communicate with the peer.  That help them feel happy and welcome at school.

Posted by Louisa_Leo on May 15, 2014 at 9:59pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.